Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 86, NWS Boston/Norton, MA

June 12, 2019

NWS Boston/Norton, MA issued this small craft advisory at Jun 12, 2019, 3:04 PM EDT. It took effect at Jun 13, 2019, 6:00 AM EDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 12, 2019, 3:04 PM EDT (19:04 UTC)
In effect from
Jun 13, 2019, 6:00 AM EDT
Expired
Jun 17, 2019, 12:00 PM EDT
In force
4 days
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jun 12, 2:55 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
255 PM EDT Wed Jun 12 2019

.SYNOPSIS...

High pressure will continue to move east of the region tonight.  Low
pressure will then move across the region Thursday, bringing a
soaking rain and unseasonably cool temperatures. Cool, dry and
breezy for Friday, lingering into Saturday. Beginning Sunday,
near to above seasonable temperatures with shots of showers and
thunderstorms mid towards late June.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

255 pm update...

High pressure will continue to slowly move east of the region
tonight.  A shortwave trough will be diving south towards the Great
Lakes, but enough upper level ridging will be in place to keep us
dry tonight.  In fact, just an increase in some high cloudiness is
expected for the first part of the night.  This coupled with light
winds/dry airmass in place should allow overnight lows to bottom out
in the middle to upper 40s across the normally cooler outlying
locations, to the lower to middle 50s in the urban centers.  Clouds
will tend to thicken toward daybreak, which should cause the
readings to level off or even rise a few degrees.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

Highlights...

* Widespread soaking rain with cool temps Thursday

* Heaviest rain expected near the south coasts of MA and RI, which
  may result in some brief urban/poor drainage street flooding

Details...

Thursday...

Quite the anomalous setup will result in a widespread soaking rain
on Thursday along with unseasonably cool temperatures.  The rain
should quickly overspread the region Thursday morning and fall
moderate to heavy at times for about 3 to 6 hours.  Fortunately, the
system is progressive so expect the steady rain to taper off from
south to north during the mid to late afternoon hours. We will break
it down a bit more below.

Deep shortwave trough digging across the Great Lakes will allow
upper level flow to become meridional.  This will induce a strong
east to southeast LLJ 3 to 4 standard deviations above normal and up
to 5 above normal across southeast New England.  This coupled with
Pwats 2+ standard deviations above normal and a warm front in the
vicinity is the recipe for a widespread soaking rainfall.  The
heaviest rainfall looks to occur across southeast New England, along
the nose of the LLJ and where a surface wave may enhance
convergence.  So while much of our region may see rainfall amounts
of 0.25 to 0.75 inches anticipate 1 to 1.5 inches across RI and SE
MA. In fact, given the above ingredients localized 2-2.50 inch
rainfall amounts are possible.  Much of the CAMs are indicating the
best potential for this to occur somewhere near the south coast of
MA/RI. The HREF is showing 30 to 40 percent probabilities of
rainfall reaching or exceeding 2" in the region.  There also might
be enough elevated instability for a few embedded thunderstorms with
the best chance across RI/SE MA.

As mentioned above, given the progressive nature of the system do
not plan on issuing a Flood Watch.  If the 2"+ amounts are realized
and occur across RI, there is the low risk for some minor
river/stream flooding as a result of yesterday/s event.  The other
concern will be the potential for some brief urban/poor drainage
street flooding across RI/SE MA.  Rainfall rates of 0.50 to 0.75
inches are possible for a short time, but do not think it will last
long enough to warrant the issuance of a Flood Watch.  However, some
typical nuisance poor drainage street flooding issues are possible.
The good news though is the heaviest rain looks to occur from after
9 am though mid afternoon...outside of both rush hours.

Temperatures will be quite cool for mid June standards.  Highs may
reach the upper 50s to lower 60s by mid morning, but many locations
will drop back into the lower to middle 50s later in the morning and
afternoon with the widespread rain.  The warm front should lift
north into portions of RI/SE MA allowing those locations to reach
the middle to upper 60s toward evening.  However, the rest of the
region should generally remain in the 50s.

Thursday night...

The warm front will likely lift north of the region.  This will hold
overnight low temperatures in the 50s to lower 60s.  A few spot
showers will remain possible, but the vast majority of the night
will likely feature dry weather given the lack of deep layer
moisture/forcing.  Areas of fog will be a concern though if the wind
decouples.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

*/ Highlights ...

 - On and off showers and thunderstorms mid towards late June
 - Near to above average temperatures throughout

*/ Overview ...

Flattening pattern leads to progressive shots of wet-weather with
near to warmer than average conditions (highs typically around the
mid to upper 70s). Teleconnections tell the story. A transitioning
+EPO with Gulf of AK low promotes H5 split flow into W N America
with CONUS warmth aiding in the flattening of a Hudson Bay H5 trof
against Greenland blocking (-NAO/-AO) into mid-June.

However the Rossby wave train pushing E with the WPO going largely
negative with a strong E Russia / Bering Straight high, the AK low
nudges E over time into the Central CONUS mid to late June, as well
as the rest of the downstream pattern (i.e., Greenland block). The
EPO transitioning back positive with Gulf of AK high.

All together higher H5 heights and anomalously warm H85 temperatures
are favored over the E CONUS. But New England within the transition
zone, beneath the roughly W-E pseudo-zonal flow across the CONUS, up
against a Bermuda high. Near to warmer than average conditions along
with shots of showers and thunderstorms can be expected, on and off,
perhaps even quick bouts of heavy rain.

*/ Details ...

Friday ...

Below seasonable conditions with breezy W winds beneath a mix of sun
and clouds. Moisture wrapping beneath the closing H5 low across the
Hudson Bay region, combination of energy intertwined, exhibiting a
comma-head appearance with the secondary cold front sweeping thru.
Lapse rates steepening with continental-moisture in place, a measure
of instability, however drier air wrapping in as well. Better chance
of showers, maybe a rumble of thunder N/W, low-topped. Confidence is
greater with breezy W winds, lower surface dewpoints as alluded to
by the prior forecaster with inverted-V boundary layer profiles. A
nod to mix-down dewpoints. Overnight ... monitor clearing and as to
whether winds become light as high pressure and dry air settle in. A
possibility of radiational cooling. Lean towards lowest temperature
guidance towards lows.

Saturday ...

Looking like the pick of the weekend. Good model forecast agreement
of high pressure in place, S/SW winds prevailing aloft, warmer air
moving back in beneath rising heights out ahead of an initial wet-
weather disturbance poised for Sunday. Seasonable temperatures, low
dewpoints as dry air mass behind Friday's weather is in place. Over-
night ... increasing clouds, S winds, keep it mild while mainly dry
up till morn when heights lower beneath attendant mid-level energy
sweeps through with accompanying jet streak. Outcomes light.

Sunday onward ...

More than likely forecast guidance will struggle with anticipated
weak wave disturbances through the pseudo-zonal flow mid towards
late June. Low confidence forecast. Convection expected, although
timing and morphology remain highly uncertain. Broad perspective is
preferred. That being said, an eye on mid-level impulses coincident
with any thermal / instability axes into New England with attendant
tropical plumes. Shear seemingly unidirectional westerly and modest.
Too early to say on any threats and impacts. Preference to broad PoP
and QPF grids (i.e., MOS, SREF, WPC, EC ensemble means).

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

Tonight...High confidence.  VFR conditions continue with light winds.

Thursday...Moderate to high confidence.  Low end MVFR to IFR
conditions overspreading the region between 12z and 15z in
widespread rain. Heaviest rain expected across portions of RI/SE
MA. ESE wind gusts of 20 to 30 knots expected along the coast,
but up to 35 knots across the Cape and Islands. LLWS will also
be a concern especially along the coastal plain given the
anomalous LLJ.

Thursday night...Low confidence.  We may see quite a variance in
conditions across the region.  It is possible that some locales
improve to high end MVFR or even VFR behind the warm front.
However...areas of lingering low clouds and fog may result in
pockets of IFR to even LIFR conditions.  Fog formation will depend
upon winds decoupling, which is uncertain at this point.  A few spot
showers may remain possible, but the majority of the night will
likely be dry.

KBOS Terminal...High confidence in TAF.  Sea breeze comes to an end
between 22z and 23z this evening.

KBDL Terminal...High confidence in TAF.

Outlook /Friday through Sunday/...

Thursday Night: MVFR/IFR conditions possible. Breezy. Slight
chance SHRA, patchy FG.

Friday: Mainly VFR, with local MVFR possible. Windy with local
gusts up to 30 kt. Slight chance SHRA.

Friday Night through Saturday: VFR. Breezy.

Saturday Night: VFR. Breezy. Chance SHRA.

Sunday: VFR. Breezy. Chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

Tonight...High confidence.  High pressure will continue to move east
of the waters.  This will allow southeast winds to increase after
midnight and especially by daybreak, when some 25 to 30 knot gusts
may occur across our southern waters.

Thursday...Moderate to high confidence.  Strong shortwave trough to
our west will induce an anomalous east to southeast LLJ across the
region. Soundings are not too inverted given relatively cool airmass
for this time of year. Therefore...a period of ESE gale force wind
gusts seem reasonable for many of our waters.  Given the time of
year, felt it was worth going with Gale Warnings for many of our
open and outer-waters with strong SCA headlines elsewhere.  Heavy
rain and a few embedded t-storms along with patchy fog will reduce
vsbys for mariners.

Thursday night...Moderate to high confidence. Winds will have
shifted to the southwest across most of our waters behind the warm
front.  Some marginal SCA wind gusts possible in the evening, but
these gusts should diminish overnight.  However, small craft
headlines will be needed for all open waters given left over swell.
Some patchy fog is also possible.

Outlook /Friday through Sunday/...

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 8 ft. Slight chance of rain
showers, patchy fog. Local visibility 1 nm or less.

Friday: Low risk for Small Craft Advisory winds with local
gusts up to 30 kt. Areas of rough seas. Slight chance of rain
showers.

Friday Night: Winds less than 25 kt. Local rough seas.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers.

Sunday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 9 AM to 6 PM EDT Thursday for ANZ231>235-250-
     254>256.
     Small Craft Advisory from 9 AM to 6 PM EDT Thursday for ANZ230-
     236.
     Small Craft Advisory from 6 AM Thursday to 8 AM EDT Friday for
     ANZ237-251.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
Hazardous weather outlook, Jun 11, 4:08 PM EDT, 22 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EDT Tue Jun 11 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-122015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 PM EDT Tue Jun 11 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-122015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EDT Tue Jun 11 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:53 AM EDTGale WatchBOX11 hr
Jun 12, 3:04 PM EDTGale WarningBOX27 hr

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.